Psycho-Babble Medication Thread 367734

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Sleep Problems, Klonopin, and Pregnancy

Posted by traveler on July 19, 2004, at 11:22:06

Greetings
I have had a hard time getting to sleep for a while now. About three months ago I started taking 0.5 mg of Klonopin for sleep- worked (and still does) like a charm. The problem is, I want to get pregnant, so I need to taper off the Klonopin. I am down to .125 and what do you know, the sleep problems start again. I know I need to get off the pills, but I also need to sleep. Any advice? I am pretty upset today after only 4 hours of sleep. Could this be rebound insomnia caused by the pills or more likely my old problem is still with me?
Thank you

 

Re: Sleep Problems, Klonopin, and Pregnancy

Posted by Guy on July 19, 2004, at 14:17:55

In reply to Sleep Problems, Klonopin, and Pregnancy, posted by traveler on July 19, 2004, at 11:22:06

Taking pills does not cure sleep problems so don't expect the situation to have changed over the past few months. Also, you are going to experience some rebound insomnia which could be worse than the insomnia you had originally. It takes courage and determination to discontinue sleep meds, but it can be done. Even if your sleep deteriorates even further, try to accept that and not panic. (I have gone days without any sleep at all!) When you have been off all meds for a couple of weeks, your sleep patterns will return to "normal," at which time you could try non-drug therapy (i.e. sleep restriction) if you still have a problem. If you have a really hard time discontinuing the clonazepam, talk to your doc about using small doses of Remeron (7.5 mg) in place of the clonazepam. I have found the AD Remeron easier to step off of than the clonazepam. Finally, do not try to chase sleep as that will cause anxiety and frustration and keep you awake. If you can't sleep, get out of bed and do something relaxing until you feel sleepy. It is important to focus on relaxation. If you relax enough, you will go to sleep. Good luck to you.

 

Re: Sleep Problems, Klonopin, and Pregnancy Guy

Posted by traveler on July 19, 2004, at 15:53:35

In reply to Re: Sleep Problems, Klonopin, and Pregnancy, posted by Guy on July 19, 2004, at 14:17:55

It sounds like you used sleep meds. How did you finally come off of them? Did you just have faith that eventually you will sleep? It is so hard...my life is good, why can't I sleep like I used to?

 

Re: Sleep Problems, Klonopin, and Pregnancy

Posted by Guy on July 19, 2004, at 17:24:37

In reply to Sleep Problems, Klonopin, and Pregnancy, posted by traveler on July 19, 2004, at 11:22:06

Yes, I've been on and off sleep meds for several years. My biggest problem is that I now have a sleep phobia, which means I get panicky when I can't sleep. This of course just results in more insomnia. That's why I say the key to stopping meds is to relax and just accept the sleep you get. Your body's innate regulatory system will always make sure you get enough sleep to survive. You won't die from insomnia, but you will suffer for a while until your natural sleep pattern reestablishes itself. Meds restructure your brain's sleep architecture, and it takes time for the natural structure to return. I'm once again trying to get off meds, because, for me, they all seem to poop out after a while. I also do not care for many of the side effects. At first when you stop all meds, you may get only shallow, broken sleep for a while. After a couple of weeks the broken bits join together and the deep sleep starts to return. Like I said, the main thing is to not get too excited about the insomnia...it will pass and you will feel better. You are on a very small dose of clonazepam, so you should be able to stop one way or another. You could try cutting the pill into smaller and smaller bits or you could try substituting a small bit of Remeron for a few days. Just don't freak out if you have to go for a day or two without sleep. (Keep in mind that street junkies go for 5 to 7 days without sleep when they binge on speed.) Hope this helps.

 

Re: Sleep Problems, Klonopin, and Pregnancy Guy

Posted by traveler on July 20, 2004, at 10:26:52

In reply to Re: Sleep Problems, Klonopin, and Pregnancy, posted by Guy on July 19, 2004, at 17:24:37

"The only thing we have to fear, is fear itself"

Knowing other people go through the same thing helps, but it doesn't always make it easier. The meds did what they were supposed to, but have created there own unique set of problems. I think you are right about slowly breaking off small pieces of the Klonopin...its strange to be able to talk to people you don't know about things that are so difficult, when the people who are actually closest to you don't understand a bit. I used to be one of those people (in another life 10 years or so ago) that stayed up for days on recreational drugs...it didn't kill me then, and maybe I am paying for it now -who knows. Thanks for the advice - traveler


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.